Texas, 2007Flash Flood in Texas, September 9, 2007
September 9, 2007 · NWS MAF · 1 event in 1 county or zone
A stalled front stretched from the Permian Basin across the Trans Pecos to the Davis Mountains. Abundant moisture and slow storm motion resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front stretched from the Permian Basin across the Trans Pecos to the Davis Mountains. Abundant moisture and slow storm motion resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 9, 1:47 PM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 9, 1:47 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN SEP 9 2007
.SHORT TERM...
A STATIONARY FRONTAL BOUNDARY NOTED ALONG A COLORADO CITY TO
MONAHANS TO NORTHERN DAVIS MOUNTAINS LINE IS NOTED ON THE LATEST
RADAR AND SATELLITE DATA. THIS FRONTAL BOUNDARY COMBINED WITH
DAYTIME HEATING AND PLENTY OF MOISTURE WILL LEAD TO A CONTINUATION
OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO AND A
GOOD PORTION OF WEST TEXAS. MOISTURE LEVELS APPEAR HIGHEST ACROSS
THE NORTHERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND
SOUTHEASTERN NEW MEXICO. WE WILL CONTINUE TO PLACE THE HIGHEST
CHANCE FOR RAINFALL ACROSS THE ABOVE MENTIONED AREAS WHERE MOISTURE
LEVELS ARE HIGHEST. GIVEN DECENT AGREEMENT IN MOS POPS...WE HAVE
RAISED OVERNIGHT PRECIPITATION CHANCES FOR ALONG AND NORTH OF A VAN
HORN TO SNYDER LINE. HEAVY RAINFALL WILL BE THE MAIN CONCERN ACROSS
THE NORTHERN AREAS GIVEN RELATIVELY WEAK 0-6KM WINDS. ISOLATED
STRONG TO MARGINALLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS AND TRANS PECOS
REGION DECENT SURFACE BASED INSTABILITY.
.LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER CENTRAL AND EAST TEXAS INTO
MONDAY WITH A RIDGE EXTENDING INTO THE EASTERN CWA. UPPER LEVEL
DISTURBANCES WILL CONTINUE TO RIDE ALONG THE WESTERN FRINGE OF THE
RIDGE AFFECTING MAINLY THE WESTERN AND NORTHERN PARTS OF THE AREA.
AT THE SURFACE...A WEAK STATIONARY FRONT WILL STRETCH FROM SOUTHEAST
NEW MEXICO ACROSS THE UPPER TRANS PECOS REGION INTO THE PERMIAN
BASIN. THE UPPER HIGH IS EXPECTED TO WEAKEN MONDAY EVENING ALLOWING
AN UPPER LEVEL TROUGH ACROSS THE CENTRAL AND NORTHERN PLAINS TO
EXTEND INTO THE AREA. THE UPPER LEVEL TROUGH WILL PUSH A STRONGER
COLD FRONT INTO THE CWA MONDAY NIGHT.
THUNDERSTORMS WILL TO DEVELOP OVER THE CWA MONDAY AS THE STATIONARY
FRONT AND THE UPPER LEVEL DISTURBANCES INTERACT WITH THE MOISTURE
OVER THE AREA. SO WILL CONTINUE TO CARRY POPS IN THE WIDELY
SCATTERED TO SCATTERED CATEGORY WITH THE HIGHER POPS OVER THE
NORTHERN CWA.
AN INCREASE IN THE THUNDERSTORM ACTIVITY CAN BE EXPECTED MONDAY
NIGHT INTO TUESDAY AS THE COLD FRONT MOVES INTO THE AREA.
INSTABILITY WILL BE MARGINAL...BUT A FEW THUNDERSTORMS MAY PRODUCE
GUSTY WINDS. THE MAIN CONCERN WITH THE THUNDERSTORMS WILL BE HEAVY
RAIN AND THE POSSIBILITY OF FLASH FLOODING...AND A FLASH FLOOD
WATCH MAY NEED TO BE CONSIDERED FOR MONDAY NIGHT AND TUESDAY
MORNING BUT WILL DEFER THAT TO LATER SHIFTS.
BY TUESDAY AFTERNOON...THE FOCUS FOR THUNDERSTORM ACTIVITY WILL
SHIFT TO THE SOUTHERN CWA AS THE FRONT CONTINUE TO MOVE SOUTH ACROSS
THE AREA. WILL CONTINUE TO CARRY LOW POPS OVER THE NORTHERN CWA FOR
ANY LINGERING SHOWERS AND THUNDERSTORMS. A STRONG SURFACE HIGH
PRESSURE AREA WILL MOVE INTO THE CWA BEHIND THE FRONT. THE DRIER
AIR ASSOCIATED WITH THIS HIGH WILL END CHANCES FOR PRECIPITATION BY
WEDNESDAY MORNING.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT MONDAY AND TUESDAY.
TEMPERATURES IN THE 70S AND 80S CAN BE EXPECTED TUESDAY AS THE
SURFACE HIGH SETTLES INTO THE AREA. A SLOW WARMING TREND WILL BEGIN
WEDNESDAY AS THE HIGH BEGINS TO MOVE EAST AND THE SKY CLEARS
ALLOWING MORE SUNSHINE OVER THE AREA.
NEXT FRIDAY AND SATURDAY...AN UPPER LEVEL STORM SYSTEM IS PROGGED
BY GFS TO MOVE ACROSS THE NORTHEASTERN CWA. WILL LEAVE ISOLATED
POPS IN THE FORECAST FOR MAINLY THE EASTERN SECTIONS FOR SATURDAY
DUE TO THIS SYSTEM. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE
AREA SATURDAY WITH COOLER TEMPERATURES EXPECTED SATURDAY AND
SATURDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 86 63 79 / 30 50 60 20
CARLSBAD NM 67 89 65 80 / 50 40 60 20
DRYDEN TX 72 92 71 87 / 10 20 50 30
FORT STOCKTON TX 70 90 67 82 / 30 30 50 30
GUADALUPE PASS TX 63 85 59 75 / 60 40 60 30
HOBBS NM 65 88 64 82 / 50 40 60 20
MARFA TX 58 84 61 76 / 40 30 50 40
MIDLAND INTL AIRPORT TX 69 88 65 80 / 30 40 60 20
ODESSA TX 70 88 65 81 / 40 40 60 20
WINK TX 73 92 70 85 / 50 40 60 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
06/54
Hazardous weather outlook, Sep 9, 12:46 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CDT SUN SEP 9 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
146 PM CDT SUN SEP 9 2007 /1246 PM MDT SUN SEP 9 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. THE GREATEST COVERAGE OF THUNDERSTORMS IS ANTICIPATED TO
BE FROM SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN
BASIN OF WEST TEXAS. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE
ALONG WITH FREQUENT LIGHTNING. THE GREATEST CONCERN WILL BE
HEAVY RAINFALL. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY
RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY
ACROSS SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN OF
WEST TEXAS WHERE HEAVY RAINS FELL EARLY SUNDAY MORNING.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
THE DAVIS MOUNTAINS AND THE TRANS PECOS REGION OF WEST TEXAS. LARGE
HAIL AND OR DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT
WITH THESE STORMS. IN ADDITION LOCALLY HEAVY RAINFALL WILL OCCUR WITH
LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ALONG WITH THE POTENTIAL FOR HEAVY RAINS
WILL REMAIN OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
MONDAY AND TUESDAY. THE BEST CHANCES FOR THUNDERSTORMS MONDAY WILL
BE OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN OF WEST
TEXAS. LOCALIZED FLOODING WILL BE POSSIBLE OVER THESE AREAS...
WITH THE GREATEST THREAT EXPECTED ACROSS THOSE LOCATIONS THAT
RECEIVED HEAVY RAINS OVER THE PAST FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
THE SEVERE THREAT SHOULD BE MINIMAL THIS EVENING AND TONIGHT...THUS
SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE RELAY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 9, 1:37 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SUN SEP 9 2007
TXZ258-092030-
GUADALUPE MOUNTAINS-
137 PM MDT SUN SEP 9 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PINE SPRINGS
AT 137 PM MDT/237 PM CDT/. THIS STORM IS MOVING EAST AT 10 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
WIND GUSTS TO 50 MPH... HAIL TO THE SIZE OF MARBLES... HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE. MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE.
THIS STORM WILL AFFECT THE GUADALUPE MOUNTAINS NATIONAL PARK.
PERSONS IN THE PARK SHOULD BE ON THE LOOKOUT FOR THUNDERSTORM
ACTIVITY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS APPROACH
YOUR AREA.
Special weather statement, Sep 9, 2:18 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN SEP 9 2007
TXZ079-080-092115-
PRESIDIO VALLEY-MARFA PLATEAU-
318 PM CDT SUN SEP 9 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN PRESIDIO COUNTY.
A LARGE AREA OF STRONG THUNDERSTORMS WERE LOCATED ACROSS OPEN
COUNTRY OF NORTHWEST PRESIDIO COUNTY FROM NEAR RUIDOSA NORTHWARD
INCLUDING CANDELARIA. THE STORMS WERE MOVING TO THE SOUTHWEST
AT 10 MPH.
HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.
PEOPLE IN WESTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Flash Flood, Midland
- When
- September 9, 7:18 PM CST to 11:00 PM CST
- Where
- Midland County, Midland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.000, -102.080
Widespread flooding occurred throughout the city of Midland resulting in two submerged vehicles at the intersection of Schauburer and A Streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Massachusetts, September 9, 2007$180,000 · 87 kt wind · 1 event
- Flash Flooding in Arkansas, September 9, 2007$150,000 · 3 events
- Flash Flooding in Oklahoma, September 9, 2007$50,000 · 4 events
- Flash Flooding in Texas, September 9 to 10, 2007$25,000 · 7 events
- Flood and Heavy Rain in Oklahoma, September 9 to 10, 2007$20,000 · 3 events
- Flash Flooding and Damaging Wind in Texas, September 9, 2007$16,000 · 56 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, September 9, 2007$1,000 · 1 in hail · 4 events
- Storm Surge and Flood in North Carolina, September 9, 2007$5,000 · 3 events
- Dense Fog in Kansas, September 9, 20072 events
- Waterspouts in South Atlantic Coastal Waters, September 9, 20072 events
- Flash Flood in New Mexico, September 9, 20071 event
- Flood in Texas, September 9, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54522.